Discoloration of a specific area of the body is a more common problem than you might think! Sometimes it can be an area on the lower leg, or a patch on the arm or the back. The armpit area, because it’s an area rich in sweat and oil glands, is unique. The only skin that’s really similar on the body is in the groin area where there’s also a concentration of oil and sweat glands. Pheromones… our own unique body chemistry smell, have origins in these glands. Please see your dermatologist if this doesn’t resolve. Here are some things to think about that may help:
Armpit discoloration without a change in texture of the skin:
- First, is your sweat discolored. You can tell by looking at your clothes. If the answer is yes, this is called bromohidrosis, and is coming from an internal change. Have you started a new medication, or suddenly started drinking a ton of a new herbal tea, or taking a new vitamin or supplement. If it’s a medication possibly, talk to your doctor FIRST! If not, try stopping the new product and see if it resolves.
- Are you using a new deodorant or antiperspirant in the last few months? Some of these may cause low grade irritation that shows up as a gradual darkening of the skin.
- Are you scrubbing the armpit area trying to get rid of this? DON’T!! 🙂 Scrubbing in this situation will almost always make the problem worse!
- Are you healthy generally? If you haven’t had a physical exam with your primary care doctor in the past year, please don’t forget to do that.
Armpit discoloration with a texture change of the skin:
- In some cases, there is a slight “velvety” texture to the darker skin. There’s a term for this: acanthosis nigricans. There are quite a number of causes for this, including blood sugar control problems like diabetes. If you have this, please see your doctor right away to look for causes.
- Is there a slight thickening, or itching of the skin in the armpit area? This may be due to an allergic reaction to your deodorant/anti-perspirant, or creams you might be applying to help the problem like hydrocortisone cream. Some people are allergic to these over the counter creams and don’t realize it. If you think this might be the case, try stopping the home remedy cream, and just use a bland moisturizer like CeraVe. Try a “natural deodorant” like Tom’s.
If this problem doesn’t resolve in a month or two, be sure to see your doctor or dermatologist to make sure there isn’t a internal cause.
Hope this helps, Dr. I